Aa
A
A
A
Close
Anxiety Community
23.2k Members
Avatar universal

Fear of taking Zoloft

I was prescribed Sertraline (Zoloft) several months ago by my doctor, but I never started taking them. I've read some good things about it from people who claim it gave them their lives back, but then I'll read ONE post where the person claims it made them 10 times worse. That's all it takes for me. I am scared of feeling weird or even more anxious. My doctor prescribed 50mg once a day, but told me to break them in half and take 25mg for a while, just to see how I do. I have other medical issues which I truly don't want to be affected by this medication. What should I do? I tried Celexa and Paxil and almost climbed the walls from energy. I never want to experience that again! Thanks.
16 Responses
Avatar universal
I can totally relate.  I believe that I am sensitive to medications and always fear having the worst possible reaction.  I read all the side eeffects and envision having them and needing to be hospitalized because of it.  I took Zoloft years ago and it worked for me.  I took it temporarily and it definately helped. There were some minor side effects that I had in the first few days that I cannot recall right now, but not enough to discontinue taking it.  Every SSRI is different.  You have to trust your doctor.  Starting out with a small dose as your doc suggested is a good idea.  Did your doc give you a length of time to do this? It could be anywhere from 4 to 14 days.  

Let us know how it goes.

Avatar universal
I actually prefer Zoloft, but I understand your hesitation to take it.  For me, it put me a little more on edge for the first couple of weeks or so; probably from anxiety and while my body adjusted to it.  Also, remember that ANY medication you take has the potential for side effects to include everyday over the counter medications like aspirin, aleve, tylonol, etc...If you look hard enough you will always find a horror story for ANYTHING.  For example, my original anxiety stemmed from heart health.  I now run between 6-7 miles 6 x a week.  Could this kill me?  Sure it could...I have read about runners dying while exercising, BUT for every story like that there are literally millions of others that it is improving there heart health on a daily basis. We tend to focus on that one negative story when we are worried about something in particular. So, I decided to confront it and it has made me a much healthier person for it.

The same is true with medication in my opinion; there are people that are not going to like it, but I bet there are many more where it does help tremendously.  I know confronting that initial fear can be daunting; I was the same way with running and the same way with Zoloft; I did what your doctor suggested.  I started with a really small dose (25mg) and eventually worked up to 100mg with no big problems.  I believe that these medications combined with talk therapy are an amazing combination when confronting this...keep us posted!
Avatar universal
Thanks everyone. I have the bottle here in front of me and I think I will start taking the 1/2 pill like my doctor suggested. I just had another panic attack and now feel extremely anxious. I can't do this on my own anymore. Thanks again.
Avatar universal
Well, I took 1/2 pill this morning. I managed to face that fear. I am hoping that the end result is I get better, at least a little bit. Thanks again.
Avatar universal
I am glad that you are confronting your fear about taking it.  This is a huge step in my opinion...just keep us informed and stay in touch with your doctor.  As with anything we do in life that we are hesitant to do in the beginning, it can be a real challange to take that first step!
Avatar universal
Yes, that's true. I also did something today I never thought I'd be able to do with my high levels of anxiety. I went into Manhattan and browsed around a music store I've been wanting to see. I don't do crowds, so this was going to be a huge challenge for me. I was a nervous wreck at first, but once I got there, I enjoyed myself somewhat. This anxiety and panic is destroying my life, so hopefully between the Zoloft and counseling I can get my life back together. Thanks again.
804223 tn?1304712856
I'm with you here Mike, only a little different situation.

I am taking it again, with reservations, only because I am so hung up on trying to do this all the natural way...

Ok, I took Zoloft 10 years ago for an eating disorder/depression/anxiety. (Whew)

I was on it for about three years, and yeah it did help me turn my life around. I began to eat again, had a long term boyfriend (4 years) , was able to go after some very cool jobs (for me anyway) and pursued a rather high level of athletic achievements -  performances, among other things. I was still very creative, focused, high energy (that is my natural state) and yet still human enough to feel crappy, angry, sad etc...

It doesn't wipe out all your emotions, though when I started my happiness did feel a tad "synthetic"... and my energy was likely too high as well. I am just going back onto it as my life is taking a different route, I feel I've gotten really sidetracked over the last five years and want to get back on my Path so to speak. If I need to take this to get me walking there again, I will give it a go.

Hope all is well with your trials as well.

Ok. Off the computer! :)
Avatar universal
Thanks for sharing your story with me. I am happy to hear the medication made a positive change in your life. It's all too easy to get sidetracked, I know. Since my dad died in 2002, I've been wandering from place to place trying to find a life for myself. I am finally with someone that cares a lot about me and is there for me whenever I need it. I keep telling myself: One step at a time, one day at a time.
Avatar universal
Give it a good shot and see what happens.
I never experienced a synthetic feel mentioned by Janzi, but these drugs affect different people differently and it is important to keep trying new ones rather than be in an unlivable state. While on my med I was very happy, but my pharmacist said that was not caused by the med, but was probably more to do with my natural state that had been suppressed by depression prior to taking the med.
Avatar universal
Thanks for the info. It's only my second day taking the Zoloft and so far no side effects, other than a slightly drier mouth. I really hope these are the ones that work for me. I've forgotten who my real self is in my natural state. It's been so long. Well, I'm bound to find something that works. Thanks.
Avatar universal
I think you should have no side effects for a week or so, but check with your pharmacist if you have any concerns. By the way it was Celexa that worked so well for me, but I didn't have to crawl any walls.
Here is a CNN article that says it may take lots of testing before you get anything that works.


cnn.com/2009/HEALTH/expert.q.a/02/24/depression.medications.raison/index.html
Avatar universal
Oh okay, thanks for the information. I've tried Paxil, Celexa and now Zoloft. The first two didn't work for me, but so far the Zoloft is only giving me an upset stomach. The other two made me feel like a zombie in the first three days. I am glad Celexa worked for you.
Avatar universal
I would also recommend some kind of therapy, whether it is just a trip to the library to read any of many philosophies, a volunteer activity, or something in a more structured setting such as meditation, cognitive behavior therapy, counseling etc. These things might not help much when you are all tensed up, but provide background to stay peaceful when you get looser later on.
Avatar universal
Well, today marks day six of taking Zoloft. I don't feel any different and don't seem to have any side effects. I know I need to give them more time. At first I thought I might start to feel jittery, but that hasn't happened. I am only taking 25 mg though. How will I know if I need to bump it up to 50 mg? Obviously I will see my doctor before I do that, but how long is "long enough" to see if they are working or not?
Avatar universal
Hey I just wanted to let you know you have motivated me big time.  I was just put on the Zoloft and am taking the same doses your taking.  I already had side effects with anxiety and it has only been 2 days.  As well I am having hot flashes.  I understand this is something that will help me but I was wondering how long these side effects last?  Keep up with your pills being that your good with them and hopefully it will work out for you. As for the dose upgrade I am taking the Zoloft 25mg for 4 days and then moving up to 50.  That may be what your doc wants but U would check with him or her first.  Good Luck
Avatar universal
I don't think you would get any side effects for a week but check with your pharmacist if you don't want to see the doc for a while. I think it takes more than a month to get the full benefit, but am only guessing since I did not take that drug, so you should also discuss that with a professional like your pharmacist.
I had quite a few questions for mine, and found it convenient to get prescriptions filled at a 24 hour pharmacy so I could satisfy any worries with a phone call.
Have an Answer?
Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1595629445
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?